Illinois, 2019

Flooding in Illinois, May 1 to 2, 2019

May 1 to 2, 2019 · NWS LOT · 12 events in 4 counties and zones

A period of heavy rain fell on April 30th with another period of heavy rain during the early morning of May 1st, which caused flooding in many areas of Dupage and Cook counties and in some areas of Will and Kankakee Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A period of heavy rain fell on April 30th with another period of heavy rain during the early morning of May 1st, which caused flooding in many areas of Dupage and Cook counties and in some areas of Will and Kankakee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 30, 6:15 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 30, 6:15 PM CST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
715 PM CDT Tue Apr 30 2019

.SHORT TERM...
301 PM CDT

Through Wednesday night...

We have opted to match up with our neighboring offices with a
flood watch for tonight into Wednesday morning.

While the overall threat of widespread flash flooding will be
fairly low, the showers and storms currently moving across the
area are producing some moderate to heavy rain rates. We are
seeing classic warm rain processes ongoing, with low centroids
right around 0C. With this in mind, some flooding concerns exist,
so we felt it prudent to add the watch in for mos of my northern
IL and northwest IN counties through mid morning Wednesday as a
couple of waves of heavy rainfall move up over the area.

In addition to the threat of heavy rainfall there will also
continue to be a threat for some stronger storms late this
afternoon and into the evening. This threat will mainly be
confined to areas well south of the I-80 corridor. In these areas
some hail will be possible with the strongest storms.

Following the ongoing wave of showers and storms, we will likely
see a second wave of showers and storms lift northeastward across
at least portions of the area later this evening and into the
overnight hours. This as a low-level jet strengthens and noses
into the area tonight in response the approach of an area of low
pressure. This second wave of heavier rain could become more
focused over eastern sections of the area. If this does occur, the
threat of additional flash flooding will be reduced over my
western CWA tonight.

As the surface low approaches the area from the west tonight an
associated warm frontal boundary will gradually lift northward
towards the I-80 corridor by daybreak Wednesday. There remains
some uncertainty on how far north this boundary will reach into
Wednesday morning, with the possibility of it not making it much
north of I-80. This would keep much of far northern IL in the very
low clouds and possible threat area of fog into Wednesday morning
as the surface low begins to track overhead.

The surface winds should turn more westerly during the mid to late
morning following the passage of the surface low and surface cold
front. While some additional showers and thunderstorms will be
possible with the cold frontal boundary, it appears the better
threat of thunderstorm activity Wednesday will be to the south of
I-80.

KJB

&&

.LONG TERM...
202 PM CDT

Wednesday night through Tuesday...

We may experience another temporary reprieve from shower and
thunderstorm activity on Wednesday evening/overnight as a briefly
more subsident airmass builds in behind our latest departing
shortwave disturbance. Another reinforcing frontal surge is expected
to press southward along the lake and into the region overnight,
ensuring moist northeasterly flow remains in the place through the
region. While we've trimmed up precipitation chances a bit, it looks
like we'll remain socked in with low cloud cover and possibly some
drizzle/mist in the post-frontal airmass.

Precipitation chances should ramp up once again towards Thursday
morning as a glancing wave of ascent overspreads the region ahead of
a 110+ kt jet streak arcing into the upper Midwest. Instability
through this period will remain sufficient for at least isolated
thunder wording in the gridded forecast, but chances will steadily
be decreasing through the day as a stronger cold front finally push
through the region, temporarily scouring this pesky moisture out. A
stronger storm or two can't be ruled out mainly east of I-55 from
Wednesday night through Thursday afternoon given lingering fast mid-
level flow.

By Friday, it actually appears as if we may be able to carry no
precipitation chances across our entire CWA for a change as high
pressure noses in within the briefly drier airmass. We'll need to
keep an eye out to our north and west, however, as sharp troughing
and strong jet dynamics will be nearby along with lingering mid-
level moisture. No signs in any guidance of convecting at this
point, however. Things will stay pretty cool lakeside on Friday with
persistent northeasterly flow off the lake. Highs may struggle to
make much headway into the 50s at the immediate lakeshore, with
upper 50s and lower 60s more prevalent inland.

By Friday night, sufficient low-level moisture may slosh northward
to warrant some low-grade rain chances, although any coverage looks
to remain pretty limited and generally confined south of I-80. The
main story for Sunday and into the middle of next week is a return
to the unsettled/active weather pattern as another series of
shortwaves deliver several frontal intrusions to the region. At
least through Tuesday, however, it looks like our thunder chances
will remain fairly low with limited overall instability.

Carlaw

&&

.AVIATION...
For the 00Z TAFs...

Multiple concerns, including:
-IFR to LIFR CIGs.
-Potential for low visibilities (down to 1-2 sm) with periods of
 moderate to heavy rain late this evening through the overnight.
-Potential for embedded TSRA at least in the vicinity of Chicago
 terminals late evening through overnight
-Possibility for low visibilities in fog late tonight into
 Wednesday morning.
-Wind directions Wednesday morning.

The terminals are in a relative lull early this evening, with the
next round of moderate to heavy rain and embedded TSRA expected to
arrive by about 04z. It's possible the heaviest focuses south of
some of the Chicago area terminals, but at this time have gone
with the idea of likelihood of 1-2 mile visibility at times. Can't
rule out sub 1 mile visibility in the heaviest rain if it moves
over the terminals. Fog development is uncertain and will be less
likely in steady rain, and with this rain exiting east around 12z,
confidence is low if VSBY will drop much behind it. Direct TSRA
impacts at the terminals are also low confidence, but there is
enough elevated instability in forecast to keep VCTS in through
the overnight. Anticipating lower SHRA coverage on Wednesday and a
primarily dry period Wednesday evening.

CIGs are mostly 300-700 feet as of 00z, though have shown some
temporary improvement at GYY and MDW. CIGs at MDW and GYY should
come back down within the next hour or two. Expecting 300-500 ft
CIGs late this evening until possible improvement mid to late
Wednesday morning. Improvement to lower MVFR may not occur until
Wednesday evening for eastern sites, if it doesn't occur earlier.
Winds are also very tricky on Wednesday. Directions will be
easterly and occasionally gusty tonight. A surface low will move
overhead on Wednesday, with exact track of the surface low
dictating directions. A farther south low track would shift winds
back to north-northeast sooner than in the ORD/MDW TAF, with ORD
possibly staying northerly from the morning onward.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-
     ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 until 11
     AM Wednesday.

IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 11
     AM Wednesday.

LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 8 AM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 30, 2:37 PM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
337 PM CDT Tue Apr 30 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
337 PM CDT Tue Apr 30 2019 /437 PM EDT Tue Apr 30 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk near Central Illinois
     Limited hail risk...up to quarter size.
     Elevated damaging wind risk...up to 60 mph well south of I-80
  Elevated Flooding Risk.
  Elevated Fog Risk.

DISCUSSION...

Additional waves of showers and thunderstorms will be possible
through tonight, some of which will be capable of producing
locally heavy rainfall. With soils nearly saturated, any
additional pockets of heavy rain will lead to rapid runoff, and an
associated localized risk of flash flooding.

In addition, some storms may become strong to marginally severe,
mainly for locales well south of I-80. The main threats will be
from strong and gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk.
  Elevated Fog Risk.
Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

A threat for a few strong to marginally severe storms will
continue on Wednesday, mainly southeast of I-55. Gusty winds and
small hail will be the main threats with any of the stronger
storms. Additional shower and thunderstorm chances will persist
into Thursday before drier conditions temporarily return on
Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed well south of I-80 this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 45 mph.

LMZ740>745-012045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
337 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
  Elevated Fog Risk.
Thursday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Kankakee

When
May 1, 12:00 AM CST to May 2, 6:00 AM CST
Where
Kankakee County, 1.49 mi SSW of St Anne to 0.93 mi S of St Anne
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.999, -87.728

Agricultural land along a creek was flooded near St. Anne.

Flood, Will

When
May 1, 12:00 AM CST to May 2, 12:00 PM CST
Where
Will County, 1.87 mi S of Andres to 2.44 mi SSE of Andres
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.343, -87.876

Drone footage showed flooding of agricultural land along South Branch Forked Creek near Wilmington Road and Route 45.

Flood, Will

When
May 1, 12:00 AM CST to May 2, 12:00 PM CST
Where
Will County, 0.38 mi W of Ridgewood to 0.25 mi W of Ridgewood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.530, -88.037

Route 30 was closed due to flooding under a railroad viaduct near Highland Park Drive.

Flood, Du Page

When
May 1, 12:00 AM CST to May 2, 12:00 PM CST
Where
Du Page County, 0.84 mi SW of Naperville to 0.63 mi WSW of Naperville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.771, -88.161

Riverwalk was flooded in Naperville.

Flood, Du Page

When
May 1, 12:00 AM CST to 6:00 AM CST
Where
Du Page County, 1 mi NW of Wheaton to 2 mi SW of Wheaton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.880, -88.134

Numerous roads were closed in Wheaton due to standing water.

Flood, Du Page

When
May 1, 12:00 AM CST to 6:00 PM CST
Where
Du Page County, 0.14 mi E of Fox Croft to 0.74 mi W of Fox Croft
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.830, -88.047

Route 53 was closed at the Morton Arboretum due to flooding.

Flood, Du Page

When
May 1, 12:00 AM CST to 6:00 PM CST
Where
Du Page County, 0.63 mi SSE of Warrenville to 0.83 mi S of Warrenville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.812, -88.165

Ferry Road was closed in Warrenville due to flooding.

Flood, Cook

When
May 1, 12:00 AM CST to 6:00 PM CST
Where
Cook County, 0.27 mi N of Shorewood Vlg to 0.33 mi N of Shorewood Vlg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.054, -87.870

Golf Road was flooded at the underpass between Interstate 294 and River Road.

Flood, Cook

When
May 1, 12:00 AM CST to 6:00 PM CST
Where
Cook County, 1.25 mi W of Orland Park to 1.06 mi SW of Orland Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.631, -87.894

Wolf Road was closed due to flooding between 151st and 143rd Streets.

Flood, Cook

When
May 1, 12:00 AM CST to 6:00 PM CST
Where
Cook County, 0.78 mi WSW of Matteson to 0.73 mi WSW of Matteson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.495, -87.714

Governors Highway was closed between Route 30 and Sauk Trail due to flooding under a railroad bridge.

Flood, Cook

When
May 1, 12:00 AM CST to 6:00 PM CST
Where
Cook County, 1.67 mi NW of Villa West to 1.64 mi NE of Orland Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.645, -87.845

Flooding caused 135th Street to be closed west of Southwest Highway.

Flood, Cook

When
May 1, 12:00 AM CST to 6:00 PM CST
Where
Cook County, 1.34 mi NNW of Lambert to 1.19 mi NNW of Lambert
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.697, -87.844

Flooding caused 107th Street to be closed near Moraine Valley Community College.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828301, 828532, 828534, 828535, 828536, 828537, 828538, 828540, 828542, 828559, 828563, 828570.